Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 20, NWS Amarillo, TX

June 16, 1997Sherman County, Texas

NWS Amarillo, TX issued this flash flood warning at Jun 16, 1997, 2:39 PM CDT for Sherman County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 1997, 2:39 PM CDT (19:39 UTC)
Expired
Jun 16, 1997, 4:45 PM CDT
In force
2 hr
Issued by
NWS Amarillo, TX
Area
Whole counties

County Sherman County, TX

The radar

The Amarillo radar (KAMA), 117 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1997-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1997-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1911 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 161942
FFWAMA
TXC421-162145-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
239 PM CDT MON JUN 16 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
FLASH FLOOD WARNING  EFFECTIVE UNTIL  445 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...WESTERN SHERMAN COUNTY
 
AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
NEARLY STATIONARY THUNDERSTORM 3 MILES SOUTHWEST OF STRATFORD. RADAR
ESTIMATES RAINFALL AMOUNTS OF 2 INCHES OF RAIN HAS FALLEN ON HIGHWAY 54
FROM STRATFORD TO THE COUNTY LINE.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY
OR PAST POLICE BARRICADES. IF YOUR VEHICLE STALLS IN THE WATER...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.  RAPIDLY RISING
WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP THEM AWAY.
MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 4:04 AM CDT, 10 hours 35 minutes earlier.

Area forecast discussion, Jun 16, 4:04 AM CDT, 10 hours 35 minutes before
FPUS3 KAMA 160903
AFDAMA

TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
404 AM CDT MON JUN 16 1997

WEAK SHRTWV...DIFFLUENT FLOW AND LEFT EXIT REGION OF JET STREAK
RESPONSIBLE FOR CURRENT ACTIVITY ACRS THE CENTRAL AND NRN SECTIONS
OF THE FA. XPC TO SEE A BRIEF BREAK IN THE SHWRS/TSTMS AS LEAD
SHRTWV PUSHES E OF THE AREA.  ACTIVITY EXPECTED TO REDEVELOP BY LATE
THIS MORNING INTO THIS AFTERNOON AS THE MAIN SHRTWV ASSOCIATED WITH
THE UPR LVL LOW KICKS OUT AND ACRS THE SRN SECTIONS OF THE PNHDLS.
MODELS ARE ALL IN GENERAL AGREEMENT WITH THE STRENGTH AND PATH THAT
THE UPR LOW WL TRAVEL...PLACING IT NEAR CDS BY 12Z TUE MORNING AND
INTO SE OK BY 48 HRS.  WITH DIFFLUENT FLO PATTERN CONTG AND GOOD
LIFT BEING GENERATED BY THE SHRTWV...WL KEEP CHC/LKLY POPS GOING
THROUGH TONIGHT...TAPERING THEM OFF FROM W TO E LATE TONIGHT.
SUBSIDENCE IN WAKE OF EJECTING UPR LVL LOW WL LKLY SHUT THINGS DOWN
BY TUE AFTERNOON MOST AREAS...WITH DRY AND WARMER CONDS ON WED.
CANNOT RULE OUT A STRAY STORM OR TWO COMING OUT OF THE MTNS IN THE
FAR WRN ZONES DURING THE EVENING HRS...SO WL HOLD ON TO A SLIGHT CHC
OF MAINLY EVE STORMS THOSE AREAS TUE NIGHT.

BIG QUESTION IS HOW FAR S WL THE WEAK FRONT/OUTFLOW BOUNDARY PUSH
BEFORE STALLING OUT AND HOW MUCH MOISTURE WL BE AVAILABLE FOR OUR
CONVECTION.  ETA FCSTD SOUNDINGS SHOWING PRECIPATABLE WATER VALUES
EXCEEDING 0.90 INCHES BY THIS AFTERNOON AND QPF BRANCH FCSTG ONE
INCH PLUS AMOUNTS ACRS MUCH OF THE TX PNHDL. WITH SFC LOW TO OUR S
...FRONT WL LKLY STALL OUT...MORE IN LINE WITH THE AVN...WHICH WL
LEAD US TO MORE OF AN OVERRUNNING TYPE OF EVENT WITH EMBEDDED
CONVECTION.  HAD DISCUSSIONS ABOUT ISSUING AN FFA ACRS PORTIONS OF
THE PNHDLS...ESPECIALLY THE SERN SECTIONS...BUT WL DEFER THIS TO THE
DAY SHIFT AND THE 12Z RUNS. WE WL...HOWEVER...MENTION LOCALLY HEAVY
RAINFALL AND THE POSSIBILITY OF SOME SEVERE IN THE SRN SECTIONS OF
THE PNHDLS...CLOSEST TO THE TRACK OF THE UPR LVL LOW...ALTHOUGH BEST
SEVERE THREAT LKLY TO BE ALONG AND S OF THE FRONTAL BOUNDARY.  WL GO
WITH A BLEND OF GUIDANCE TEMPS AND SLIGHTLY ABV POPS 1ST AND 2ND
PDS.  NO CHANGES TO THE EXTENDED PLANNED ATTM.

RUNNING LATE DUE TO MAJOR AFOS PROBLEMS...BUT THANKS TO THE INTERNET
...WE GOT WHAT WE NEEDED.  THANKS FOR THE COORD DDC AND OUN.

.AMA...
TX...NONE.
OK...NONE.

COLTON

In the hours before

Special weather statement, Jun 16, 12:49 PM CDT, 1 hour 50 minutes before
OKZ001>003-TXZ001>020-170500-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON JUN 16 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS THE EASTERN-THIRD AND SOUTH CENTRAL SECTIONS OF
THE TEXAS PANHANDLE...

A STRONG DISTURBANCE IN THE UPPER ATMOSPHERE CONTINUES TO MOVE EAST
OUT OF WESTERN NEW MEXICO.  A COLD FRONT WHICH MOVED THROUGH THE
PANHANDLES LAST NIGHT WILL PRODUCE A LIGHT UPSLOPE NORTHEAST FLOW
ACROSS THE EASTERN AND SOUTH CENTRAL SECTIONS OF THE TEXAS
PANHANDLE.  DAYTIME HEATING THIS AFTERNOON WILL HELP TO ALLOW THE
ATMOSPHERE TO BECOME MORE UNSTABLE AHEAD OF THE APPROACHING UPPER
ATMOSPHERE DISTURBANCE.  THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE EASTERN-THIRD AND SOUTH CENTRAL SECTIONS OF THE TEXAS PANHANDLE
THIS AFTERNOON AND EVENING WHICH MAY BECOME SEVERE.  THE PRIMARY
THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND
VERY HEAVY RAINFALL WHICH COULD PRODUCE LOCALIZED FLOODING.
HOWEVER...ISOLATED TORNADOES MAY ALSO DEVELOP FROM SOME OF THESE
STORMS.

EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS ACROSS THE
EASTERN-THIRD AND SOUTH CENTRAL SECTIHONS OF THE TEXAS PANHANDLE
SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON INTO
THIS EVENING.

SCHNEIDER
Special weather statement, Jun 16, 1:00 PM CDT, 1 hour 39 minutes before
OKZ001>003-TXZ001>020-170500-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON JUN 16 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS THE EASTERN-THIRD AND SOUTH CENTRAL SECTIONS OF
THE TEXAS PANHANDLE...

A STRONG DISTURBANCE IN THE UPPER ATMOSPHERE CONTINUES TO MOVE EAST
OUT OF WESTERN NEW MEXICO.  A COLD FRONT WHICH MOVED THROUGH THE
PANHANDLES LAST NIGHT WILL PRODUCE A LIGHT UPSLOPE NORTHEAST FLOW
ACROSS THE EASTERN AND SOUTH CENTRAL SECTIONS OF THE TEXAS
PANHANDLE.  DAYTIME HEATING THIS AFTERNOON WILL HELP TO ALLOW THE
ATMOSPHERE TO BECOME MORE UNSTABLE AHEAD OF THE APPROACHING UPPER
ATMOSPHERE DISTURBANCE.  THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE EASTERN-THIRD AND SOUTH CENTRAL SECTIONS OF THE TEXAS PANHANDLE
THIS AFTERNOON AND EVENING WHICH MAY BECOME SEVERE.  THE PRIMARY
THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND
VERY HEAVY RAINFALL WHICH COULD PRODUCE LOCALIZED FLOODING.
HOWEVER...ISOLATED TORNADOES MAY ALSO DEVELOP FROM SOME OF THESE
STORMS.

EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS ACROSS THE
EASTERN-THIRD AND SOUTH CENTRAL SECTIONS OF THE TEXAS PANHANDLE
SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON INTO
THIS EVENING.

SCHNEIDER
Special weather statement, Jun 16, 1:31 PM CDT, 1 hour 8 minutes before
TXZ001-161915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
131 PM CDT MON JUN 16 1997

...THE SEVERE THUNDERSTORM WARNING FOR DALLAM COUNTY WHICH WAS IN
EFFECT UNTIL 200 PM CDT HAS BEEN CANCELLED...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WARNING WHICH WAS IN EFFECT UNTIL 200 PM FOR DALLAM COUNTY.  THE
SEVERE THUNDERSTORM LOCATED ABOUT 4 MILES NORTH OF HARTLEY HAS BEGUN
MOVING TO THE SOUTHEAST TOWARD THE TOWN OF HARTLEY.

PEOPLE IN HARTLEY SHOULD BE PREPARED FOR THE POSSIBILITY OF LARGE
HAIL...WINDS IN EXCESS OF 58 MPH...AND VERY HEAVY RAINFALL WHICH MAY
RESULT IN LOCALIZED FLOODING.

SCHNEIDER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:00 PM CDTSevere Thunderstorm WarningAMADallam, Hartley60 min
Jun 16, 2:00 PM CDTSevere Thunderstorm WarningAMAHartley, Moore60 min
Jun 16, 3:16 PM CDTSevere Thunderstorm WarningAMAMoore59 min
Jun 16, 3:26 PM CDTFlash Flood WarningAMAMoore3 hr
Jun 16, 3:40 PM CDTSevere Thunderstorm WarningAMAPotter65 min
Jun 16, 3:42 PM CDTSevere Thunderstorm WarningAMAHansford63 min
Jun 16, 3:50 PM CDTSevere Thunderstorm WarningAMADeaf Smith55 min
Jun 16, 4:17 PM CDTSevere Thunderstorm WarningAMAOchiltree58 min
Jun 16, 4:27 PM CDTSevere Thunderstorm WarningAMACarson63 min
Jun 16, 4:34 PM CDTSevere Thunderstorm WarningAMARandall56 min
Jun 16, 4:43 PM CDTSevere Thunderstorm WarningAMAPotter47 min
Jun 16, 4:50 PM CDTSevere Thunderstorm WarningAMARoberts55 min
Jun 16, 4:56 PM CDTSevere Thunderstorm WarningAMAGray64 min
Jun 16, 5:16 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb59 min
Jun 16, 5:27 PM CDTSevere Thunderstorm WarningAMACarson63 min
Jun 16, 5:40 PM CDTSevere Thunderstorm WarningAMAArmstrong65 min

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.